Thunderstorm Wind, Harding
- When
- August 13, 12:25 PM MST
- Where
- Harding County, 3 mi SSE of Harding
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 45.360, -103.806
Wind gusts were estimated at 60 mph.
A line of severe thunderstorms developed as they moved into northwestern South Dakota. The storms produced hail to quarter size and strong wind gusts as they tracked southeast across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms developed as they moved into northwestern South Dakota. The storms produced hail to quarter size and strong wind gusts as they tracked southeast across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 13, 9:54 AM MST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 1054 AM MDT TUE AUG 13 2013 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT ISSUED AT 325 AM MDT TUE AUG 13 2013 CURRENT SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONTAL BOUNDARY STRETCHING FROM CENTRAL MT TO SOUTHEASTERN WY AND THEN EASTWARD ACROSS THE CENTRAL PLAINS. WEAK HIGH PRESSURE REMAINS OVER SOUTH CENTRAL CANADA. UPPER LEVEL ANALYSIS CONTINUES TO SHOW LARGE SCALE TROF OVER THE GREAT LAKES AND NORTHEASTERN CONUS...WITH WEAKENING UPPER LOW ALONG THE PACIFIC NW COAST. A RIDGE REMAINS ACROSS THE ROCKIES INTO THE SOUTHERN PLAINS. WEAK NORTHWEST FLOW ALOFT IS IN PLACE OVER THE NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVERNIGHT FROM SOUTHEASTERN MT INTO WESTERN SD AND NORTH CENTRAL NEB...WHERE LOW LEVEL JET HAS SET UP. THESE STORMS ARE GENERALLY SLOW MOVERS...WITH THE MOST CONCENTRATED AND HEAVIEST RAINFALL ACROSS SOUTHERN JACKSON AND BENNETT COUNTIES OVER THE LAST FEW HOURS. SKIES ARE VARIABLY CLOUDY...WITH PATCHY AREAS OF LOW CLOUDS AND FOG OVER THE SD PLAINS. TEMPS ARE IN THE MID 50S TO MID 60S WITH LIGHT WINDS IN MOST AREAS. DAILY CHANCES FOR SHOWERS AND STORMS WILL CONTINUE FOR A FEW MORE DAYS AS BLOCKING PATTERN REMAINS IN PLACE. THE BEST OVERALL CHANCES IN THE NEAR TERM LOOK TO BE THIS AFTERNOON AND EVENING...THEN AGAIN DURING THE DAY ON WEDNESDAY. TEMPERATURES WILL REMAIN SLIGHTLY BELOW AVERAGE THROUGH THE MIDDLE OF THE WEEK IN MOST AREAS...WITH HIGHS IN THE 70S TO MID 80S. FOR TODAY...SOME SHOWERS AND THUNDERSTORMS WILL LINGER ACROSS SOUTH CENTRAL SD IN THE MORNING...AND POSSIBLY ACROSS NORTHWESTERN SD AS WELL. THIS ACTIVITY SHOULD TAPER OFF THROUGH THE MORNING AS LOW LEVEL JET DISSIPATES. THE CHANCES FOR STORMS WILL INCREASE AGAIN IN THE AFTERNOON AS ATMOSPHERE DESTABILIZES AND WEAK UPPER LEVEL ENERGY PASSES OVERHEAD. THE BEST CHANCES EARLY IN THE AFTERNOON LOOK TO BE ACROSS THE BLACK HILLS AGAIN...WITH ISOLATED TO SCATTERED ACTIVITY DEVELOPING ACROSS THE PLAINS BY THE LATE AFTERNOON AND EVENING. SHEAR WILL AGAIN BE RATHER WEAK...WITH ANY POTENTIAL SUPERCELLS LIKELY BEING SHORT-LIVED. HOWEVER...ABUNDANT MOISTURE AND STEEP LAPSE RATES WILL HELP TO PRODUCE A LOT OF INSTABILITY IN THE AFTERNOON AND EVENING...WITH CAPE VALUES OF 1000 TO OVER 2000 J/KG EXPECTED ACROSS MUCH OF THE CWA. A FEW STRONG TO SEVERE STORMS CAN BE EXPECTED AGAIN...MAINLY IN THE AFTERNOON AND EVENING. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM ANY SEVERE STORMS. STORMS WILL BE RELATIVELY SLOW MOVERS...SO LOCALLY HEAVY RAINFALL IS POSSIBLE AS WELL. ACTIVITY WILL LIKELY LINGER INTO THE OVERNIGHT HOURS...BUT BECOME MORE ISOLATED IN NATURE. WEDNESDAY LOOKS TO BE A SIMILAR SETUP AGAIN...WITH CHANCES ACROSS MUCH OF THE AREA WEDNESDAY INTO WEDNESDAY NIGHT. A BIT STRONGER SUPPORT ALOFT COULD BRING A HIGHER COVERAGE OF STORMS...ESPECIALLY IN THE AFTERNOON AND EARLY EVENING. ISOLATED STRONG TO SEVERE STORMS LOOK LIKELY AGAIN...MAINLY FOR THE AFTERNOON AND EVENING HOURS. && .LONG TERM...THURSDAY THROUGH MONDAY ISSUED AT 325 AM MDT TUE AUG 13 2013 CHANCE FOR STORMS CONTINUES ON THURSDAY UNTIL THE UPPER HIGH OVER THE DESERT SOUTHWEST BUILDS AND BECOMES POSITIVELY TILTED. THIS WILL ALLOW FOR DRIER AIR AND WARMER TEMPERATURES ACROSS THE CWA ON FRIDAY AND SATURDAY. ON SUNDAY...AN UPPER TROF FLATTENS THE RIDGE AND TROF SLOWLY MOVES THROUGH THE NORTHERN PLAINS. THE MODELS STILL HAVE SOME UNCERTAINTY IN THE STRENGTH/PATH/AND LOCAL EFFECTS OF THIS TROF...HOWEVER IT WOULD BRING A CHANCE FOR THUNDERSTORMS ESPECIALLY SINCE MOISTURE AXIS REMAINS OVER THE REGION. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 1047 AM MDT TUE AUG 13 2013 SCT LOW MVFR CIGS ARE POSSIBLE THROUGH EARLY AFTERNOON IN AND NEAR THE BH...WITH CIGS EXPECTED TO RISE WITH DIURNAL MIXING. SCT TSRA WILL DEVELOP THIS AFTERNOON AS A WEAK IMPULSE MOVES SE ACROSS THE REGION. STORMS WILL HAVE LOCAL MVFR CIGS/VSBYS. GUSTY WINDS ARE LIKELY NEAR THUNDERSTORMS. SCT IFR FLIGHT CONDITIONS WILL BE POSSIBLE ONCE AGAIN LATE TONIGHT INTO WEDNESDAY MORNING...WITH HIGH BL MOISTURE REMAINING...ESP WITH EXPECTED SHRA/TS BL MODIFICATION THIS EVENING. HINTED AT LOWER CIGS AT KRAP FOR NOW. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...26 LONG TERM...MLS AVIATION...JC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 633 AM MDT TUE AUG 13 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 633 AM MDT (733 AM CDT) TUE AUG 13 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE AREA TODAY AND TONIGHT. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE... MAINLY DURING THE AFTERNOON AND EVENING HOURS. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS WITH ANY SEVERE STORMS. STRONGER AND SLOWER MOVING STORMS COULD PRODUCE HEAVY RAINFALL AS WELL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY AND THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE WITH HAIL AND GUSTY WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1237 PM MDT TUE AUG 13 2013
SDZ001-131900-
HARDING SD-
1237 PM MDT TUE AUG 13 2013
...STRONG THUNDERSTORM OVER WESTERN HARDING COUNTY...
AT 1232 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR CAMP CROOK...OR 25 MILES WEST OF
BUFFALO...MOVING SOUTHEAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
CAMP CROOK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4553 10385 4540 10404 4541 10405 4561 10405
4562 10405
TIME...MOT...LOC 1837Z 309DEG 10KT 4550 10404
JCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 120 PM MDT TUE AUG 13 2013 SDZ029-131945- SOUTHERN BLACK HILLS SD- 120 PM MDT TUE AUG 13 2013 ...STRONG THUNDERSTORM OVER NORTHWESTERN CUSTER COUNTY... AT 117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR JEWEL CAVE...OR 15 MILES WEST OF DOWNTOWN CUSTER...MOVING SOUTHEAST AT 5 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF NORTHWESTERN CUSTER COUNTY NORTHWEST OF JEWEL CAVE. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4379 10378 4372 10388 4380 10398 4386 10390 TIME...MOT...LOC 1920Z 317DEG 5KT 4379 10389 JC
The Rapid City radar (KUDX), 158 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470599, 475940, 470600, 470601, 470602, 470605, 470608.